Factitious hyperthyroidism is higher-than-normal thyroid hormone levels in the blood that occur from taking too much thyroid hormone medication.
Factitious thyrotoxicosis; thyrotoxicosis factitia; thyrotoxicosis medicamentosa
The thyroid gland produces the hormones thyroxine (T4) and triiodothyronine (T3). In most cases of hyperthyroidism, the thyroid gland itself produces too much of these hormones.
However, hyperthyroidism can also be caused by taking too much thyroid hormone medication for hypothyroidism. This is called factitious hyperthyroidism. When this occurs because the prescribed dose of hormone medication is too high, it is called iatrogenic, or "doctor-induced," hyperthyroidism.
Factitious hyperthyroidism can also occur when a patient intentionally takes too much thyroid hormone, such as in people:
Children may take thyroid hormone pills accidentally.
In rare cases, factitious hyperthyroidism is caused by eating meat contaminated with thyroid gland tissue.
The symptoms of factitious hyperthyroidism are the same as those of hyperthyroidism caused by the thyroid gland, except that:
Tests used to diagnose factitious hyperthyroidism include:
You must stop taking thyroid hormone. If you need to take this medicine, you will need to reduce the dose.
You should be re-checked in 2 - 4 weeks to be sure that the signs and symptoms of hyperthyroidism are gone. This also helps to confirm the diagnosis.
People with Munchausen syndrome will need mental health treatment and follow-up.
Factitious hyperthyroidism will clear up on its own when you stop taking or lower the dose of thyroid hormone.
When factitious hyperthyroidism lasts a long time, patients are at risk for the same complications of untreated or improperly treated hyperthyroidism caused by the thyroid gland.
These complications include:
Contact your health care provider if you experience any of the symptoms of hyperthyroidism.
Thyroid hormone should be taken only by prescription and under the supervision of a licensed physician.